Oral therapies via the PDE5i sildenafil, vardenafil, and tadalafil have been proven to be generally safe and effective in select NED populations. The majority of the treatment effectiveness data has been generated in the SCI population. Data regarding the use of PDE5i outside of the SCI population is lacking (58). Furthermore, the ED that exists in the population with neurologic disorders is often multifactorial and may be caused by psychogenic, psychosocial, hormonal, medication-related and disability-related factors. A careful evaluation of each patient must be performed to isolate these factors prior to initiating vasoactive therapy.
These medications don’t work for everyone but they are easy to use and work for around 60% of people who try them. They work by making it easier to get an erection by reducing the effect of (inhibiting) the chemical PDE-5. This chemical is used in the body to make sure there isn’t too much blood in the penis during an erection, but if you have erectile dysfunction then this chemical ends up over-compensating.
Psychological Causes of ED – Between 10% and 20% of ED cases have a psychological cause. Because arousal starts in the brain, psychological issues can be a significant contributing factor to erectile dysfunction. Mental health conditions like depression or anxiety can negatively impact your libido, making it more difficult for you to become aroused.
There are many different treatment options for erectile dysfunction but your individual diagnosis will determine which treatment option is right for you. It is important to realize that not all treatment options will work for everyone. A doctor who has specialized in men’s sexual health (typically a urologist) will be the most qualified to discuss all of your treatment options with you. Many specialists will often encourage you to schedule additional follow up appointments to review how your treatment is working for you or if a different option may be more beneficial.
Erectile dysfunction (ED) affects 50% of men older than 40 years,  exerting substantial effects on quality of life.  This common problem is complex and involves multiple pathways. Penile erections are produced by an integration of physiologic processes involving the central nervous, peripheral nervous, hormonal, and vascular systems. Any abnormality in these systems, whether from medication or disease, has a significant impact on the ability to develop and sustain an erection, ejaculate, and experience orgasm.
Some self-administered measures may be useful in the primary care setting to screen for and evaluate the degree of ED.12 The most commonly used instrument is the International Index of Erectile Function, a 15-item questionnaire that has been validated in many populations and is considered the gold standard to evaluate patients for ED.13 The Sexual Health Inventory for Men is a short-form, 5-item questionnaire developed to monitor treatment progress.12 It is important to recognize that short-form questionnaire does not evaluate specific areas of the sexual cycle, such as sexual desire, ejaculation, and orgasm; however, it may be useful in discussing ED with patients and evaluating treatment results over time.
Dr Kenny du Toit is a urologist practicing in Rondebosch, Cape Town. He is also consultant at Tygerberg hospital, where he is a senior lecturer at Stellenbosch University. He is a member of the South African Urological Association, Colleges of Medicine South Africa and Société Internationale d’Urologie. Board registered with both the HPCSA (Health professions council of South Africa) and GMC (General medical council UK). He has a keen interest in oncology, kidney stones and erectile dysfunction.http://www.dutoiturology.co.za
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.